Winter Storm, Brunswick
- When
- January 16, 9:00 PM EST to January 17, 3:00 AM EST
- Where
- Brunswick forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.765, -77.859 (the zone’s center; the record gives no point)
A winter storm produced 1 to 3 inches of snow across portions of central and southeast Virginia. 5", Cumberland in Cumberland county 2", Victoria in Lunenburg county 2", City of Norfolk 2", and Farmville in Prince Edward county 2".
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
A winter storm produced 1 to 3 inches of snow across portions of central and southeast Virginia. Some specific higher snow totals included: South Hill in Mecklenburg county 3.5", City of Emporia 3", Mechanicsville in Hanover county 3", Western Branch in Chesapeake 3", City of Suffolk 3", Palmyra in Fluvanna county 2.5", Powhatan in Powhatan county 2.5", Cumberland in Cumberland county 2", Victoria in Lunenburg county 2", City of Norfolk 2", and Farmville in Prince Edward county 2". Local law enforcement agencies reported numerous accidents. Most, if not all schools in the area, were closed Friday, January 17th due to very slippery road conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jan 16, 4:17 PM EST, 4 hours 43 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
417 PM EST THU JAN 16 2003
WELL...ITS BEEN A BUSY AFTN. BEEN WATCHING THE PROGRESS OF UPCOMING
STM...WHL TRYING TO FINE TUNE THE FCST FOR THE RGN. CLDNS HAS BEEN
TRYING TO INCRS OVR THE RGN THE PAST 6 HRS...THICKEST CLDNS STILL
ABT 3 TO 5 HRS AWAY. RGNL RDR SHOWING DECENT CVRG OF PCPN FM IN/OH
TO NRN GA. AMS HERE IS PRIMED FOR WINTRY PCPN...THE DETAILS ARE THE
PRBLM.
AGAIN...REMINDED OF CLIMO...THAT THIS SITU DOES NOT FIT A SET UP FOR
SGNFT SN (> 4-6) FM XTRM SE VA (ORF) INTO NE NC. RETREATING SFC HI
PRES...COMBINED WITH SYS IN MID LVLS (85-70) PASSES NR OR JUST N OF
THAT AREA. THAT FAVORS THE BEST SN ACCUMS FM SCNTRL/CNTRL VA TO THE
ERN SHR. AMS IS COLD AND DRY...SO FEEL THAT THE PCPN WL START AS SN
EVERYWHERE. AS WAS THE CASE IN MIDDLE TN ERYR TDA (BNA 6-7)...THE
PCPN CUD COME IN MOD/HVY...BUT ONLY LAST 4 TO 7 HRS IN MOST PLCS.
THE TMG IS THE PRBLM...ALG W/ QPF. HV DECIDED TO GO W/ 20:1 RATIO
FOR SN ACCUMS. REALLY CONCERNED ABT THE ERN SHR...WHR TAPPING OF
ATLC MSTR AS LO PRES OFFSHR STRNGTHNS (LTR TNGT/ERY FRI) CUD ADD TO
ACCUMS.
HV GONE W/ WDSPRD 3-6/4-8 IN AMTS THRUT FA...XCPTN BEING SE VA TO NE
NC WHR RA/IP LUKS TO BE MIXED IN OR CHNGD TO.
COLD AIR BCMS FIRMLY ENTRENCHED AFT THE STM. WL LINGER CLDS AND PSBL
LGT SN FOR MOST AREAS FRI...SGFNT ACCUMS SHUD BE MSTLY OVR. CLRG OUT
FOR FRI NGT...AND WHR SN CVR...READINGS CUD REALLY DROP.
RMNG VRY COLD SAT DESPITE RETURN OF PLNTY OF SUNSHINE. AGAIN
TDA...DIDNT LUK TOO MUCH AT THE XTNDD (ONE STM AT A TM).
FCSTID = 25
SBY 24 30 8 29 / 100 100 10 0
OXB 26 30 12 30 / 100 100 10 0
ECG 31 34 19 33 / 100 100 10 0
ORF 30 34 20 32 / 100 100 10 0
PHF 25 32 11 28 / 100 100 10 0
AKQ 25 30 8 29 / 100 100 10 0
RIC 24 30 9 29 / 100 100 10 0
FVX 24 30 7 29 / 100 100 10 0
.AKQ...
MD...WINTER STORM WARNING MDZ021>025.
NC...WINTER STORM WARNING NCZ012.
WINTER WEATHER ADVISORY NCZ013...NCZ030...NCZ014.
VA...WINTER STORM WARNING VAZ099...100
WINTER STORM WARNING
VAZ048>049...VAZ060>062...VAZ065>069...VAZ079.
WINTER STORM WARNING VAZ087>089...VAZ092>093.
WINTER STORM WARNING VAZ091...VAZ094.
WINTER STORM WARNING
VAZ063>064...VAZ070>078...VAZ080>086...VAZ090.
WINTER WEATHER ADVISORY VAZ095>098.MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-170500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 445 PM EST THU JAN 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY SIGNIFICANT SNOWFALL IS EXPECTED TONIGHT ACROSS THE MARYLAND EASTERN SHORE...INTERIOR NORTHEAST NORTH CAROLINA...AND CENTRAL...SOUTHERN AND EASTERN VIRGINIA REFER TO THE WINTER STORM WARNING AND WINTER WEATHER ADVISORY (WSWAKQ/WWUS41) AT 400 PM. .DAYS TWO THROUGH SEVEN... SIGNIFICANT SNOWFALL IS EXPECTED FRIDAY ACROSS THE MARYLAND EASTERN SHORE...INTERIOR NORTHEAST NORTH CAROLINA...AND CENTRAL...SOUTHERN AND EASTERN VIRGINIA REFER TO THE WINTER STORM WARNING AND WINTER WEATHER ADVISORY (WSWAKQ/WWUS41) AT 400 PM. NO HAZARDOUS WEATHER IS EXPECTED AFTER FRIDAY AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 33 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
The national radar mosaic for the moment the first event began.
15 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343759, 5343760, 5343761, 5343762, 5343763, 5343764, 5343765, 5343766, 5343767, 5343768, 5343769, 5343770, 5343771, 5343772, 5343773.